Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Kansas City, MO

April 24, 2002Adair County, Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2002, 11:39 AM CDT for Adair County, Putnam County, Missouri. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 11:39 AM CDT (16:39 UTC)
Expired
Apr 24, 2002, 12:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Adair County, MO, Putnam County, MO

What was reported inside it

TimeReportWhereRemark
Apr 24, 11:54 AM CDTHail 2.75Novinger, MOA man caught outside during the hailstorm received bruises on his arm.
Apr 24, 11:59 AM CDTHail 1Kirksville, MOHail caused damage to a roof and three cars.
Apr 24, 12:00 PM CDTHail 0.75Worthington, MO
Apr 24, 12:05 PM CDTHail 0.88Kirksville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:30 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 24, 10:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 241639
SVRMCI
MOC001-171-241730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
  ADAIR COUNTY IN NORTHEAST MISSOURI

* UNTIL 1230 PM CDT

* AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GREEN CASTLE...OR 19 MILES NORTHWEST OF KIRKSVILLE...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HARTFORD...YARROW BY 1145 AM CDT.
   CONNELSVILLE...NOVINGER...GRAYSVILLE BY 1150 AM CDT.
   LIVONIA...THOUSAND HILLS STATE PARK BY 1155 AM CDT.
   SUBLETTE...KIRKSVILLE...MILLARD BY NOON CDT.
   WILLMATHSVILLE...ADAIR BY 1215 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4057 9320 4058 9273 4050 9269 4046 9273
          4034 9268 4035 9238 4011 9238 4008 9283
          4038 9286

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:10 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Apr 24, 3:10 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT FOR ALL OF CWA THIS AFTERNOON...

MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND
PRECIPITATION...WINDS...AND TEMPERATURES TODAY. EXPECT COLD FRONT
CURRENTLY STRETCHING THROUGH SOUTHEASTERN SOUTH DAKOTA/CENTRAL
NEBRASKA...TO ENTER NORTHWESTERN PORTION OF CWA AROUND 12Z THIS AM.
EXPECT TSTMS TO ACCOMPANY THE FRONTAL PASSAGE. INSTABILITY
PARAMETERS APPEAR ADEQUATE...WITH ETA LIFTED INDICES -2 TO -4 AND
SFC BASED CAPES OF 1500 TO 2500 J/KG. SHEAR PARAMETERS AND A MID
LEVEL DRY LAYER SUGGEST THE PRIMARY THREATS WILL BE WIND DAMAGE AND
HAIL IN ASSOCIATION WITH A SQUALL LINE.

AFTER THE FRONTAL PASSAGE THIS MORNING...WINDS WILL SHIFT TO THE
NORTHWEST BY 18Z. WILL ISSUE A WIND ADVISORY...AS EXPECT WINDS TO
INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS
AFTERNOON. TEMPERATURES WILL ALSO BE TRICKY...TAKING INTO ACCOUNT
RESIDUAL CLOUD COVER AND STRONG CAA. EXPECT CLOUDS TO BEGIN
THINNING SUBSTANTIALLY DURING PEAK HTG TIME THIS AFTERNOON. ALTHOUGH
CAA WILL BE RELATIVELY STRONG...ALSO THINK WESTERLY COMPONENT OF
WIND FIELD MAY HELP OFFSET SOME OF THE COOLING FROM CAA. SO...WILL
RAISE TEMPS A CATEGORY.

DEPENDING ON AMOUNT OF RAINFALL THIS MORNING AND DECREASE/DIRECTION
OF WINDS...THINK PATCHY FOG FORMATION IS POSSIBLE OVERNIGHT INTO
THURSDAY MORNING. WILL HOLD OFF ON ADDING THIS FOR NOW...IN ORDER TO
SEE HOW THIS MORNING PANS OUT. HAVE LOWERED TEMPS ON
FRIDAY...EXPECTING CLOUD COVER TO SOMEWHAT INHIBIT WARMING.
OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE
FORECAST...WITH SOUTHWESTERN LOW BRINGING PRECIP TO THE AREA ON
FRIDAY AND SATURDAY.

LS

.EAX...
KS...KSZ025-057-060-102>105
MO...MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054

In the hours before

Special weather statement, Apr 24, 10:10 AM CDT, 1 hour 29 minutes before
MOZ025-032-033-039-040-045-046-242000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 145...IN EFFECT UNTIL 300 PM CDT WEDNESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHARITON...COOPER...HOWARD...MACON...PETTIS...RANDOLPH AND SALINE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
MARSHALL...MOBERLY AND SEDALIA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

HUDSON
Local storm report, Apr 24, 10:19 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    GRANT CITY                MO   .88 INCH HAIL
04/24/02   WORTH
Special weather statement, Apr 24, 10:49 AM CDT, 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 AM CDT WED APR 24 2002

* HAZARDS EXPECTED -
STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL ARE POSSIBLE THIS MORNING ALONG AND NORTH OF HIGHWAY 36 AND
SOUTH TO THE MISSOURI RIVER FROM KANSAS CITY TO CARROLLTON. SEVERE
THUNDERSTORMS ARE POSSIBLE FROM 11 AM THROUGH 3 PM EAST OF A LINNEUS
TO WHITEMAN AIR FORCE BASE LINE...INCLUDING THE CITIES OF
MACON...SEDALIA...BOONVILLE...MARSHALL AND MOBERLY.

...STRONG WINDS FROM LATE MORNING THROUGH EARLY EVENING...WITH
SUSTAINED SPEEDS FROM 25 TO 35 MPH WITH GUSTS UP TO 45 MPH AT TIMES.
AREAS THREATENED INCLUDE ALL OF NORTHEAST KANSAS...NORTHERN AND
CENTRAL MISSOURI.

THUNDERSTORMS ARE ALSO FORECAST FOR FRIDAY AND SATURDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS ALL BUT WEST CENTRAL MISSOURI AND EAST CENTRAL
KANSAS THROUGH MID AFTERNOON.

DISCUSSION: THUNDERSTORMS OVER NORTHERN MISSOURI WILL CONTINUE INTO
EARLY AFTERNOON. A COLD FRONT OVER FAR NORTHWEST MISSOURI WILL SWEEP
SOUTHEAST AND THROUGH THE AREA THIS AFTERNOON. ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH ALONG AND BEHIND
THIS FRONT. THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. BEHIND THE FRONT...STRONG NORTHWEST
WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH. A WIND ADVISORY IS IN
EFFECT FOR THIS AFTERNOON UNTIL EARLY EVENING...WHEN WINDS ARE
EXPECTED TO BEGIN DIMINISHING.

ON FRIDAY...ANOTHER STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT
WILL PASS THROUGH THE REGION. THE SYSTEM APPEARS VERY SIMILAR TO THE
ONE PASSING THROUGH THE AREA THIS MORNING.

MJ
Local storm report, Apr 24, 11:01 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    5 WSW EAGLEVILLE          MO   .88 INCH HAIL
04/24/02   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 24, 11:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 AM    PRINCETON                 MO   .75 INCH HAIL
04/24/02   MERCER                         REPORTED BY MEDIA.
Local storm report, Apr 24, 11:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    1 WSW MERCER              MO   .88 INCH HAIL
04/24/02   MERCER                         REPORTED BY PUBLIC.
                                          DIME TO NICKEL SIZE HAIL.

1122 AM    PRINCETON                 MO   .75 INCH HAIL
04/24/02   MERCER                         REPORTED BY MEDIA.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:38 AM CDTSevere Thunderstorm WarningEAXAtchison37 min
Apr 24, 10:10 AM CDTSevere Thunderstorm WarningEAXWorth50 min
Apr 24, 10:39 AM CDTSevere Thunderstorm WarningEAXHarrison51 min
Apr 24, 11:09 AM CDTSevere Thunderstorm WarningEAXMercer36 min
Apr 24, 11:30 AM CDTSevere Thunderstorm WarningEAXSchuyler30 min
Apr 24, 11:57 AM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan48 min
Apr 24, 12:08 PM CDTSevere Thunderstorm WarningEAXMacon67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.